Utah, 2010Flash Flood and Damaging Wind in Utah, July 28, 2010
July 28, 2010 · NWS GJT · 2 events in 2 counties and zones
Subtropical moisture across the area combined with afternoon heating to generate heavy rain producing thunderstorms, which resulted in areas of flash flooding in southeast Utah. Strong thunderstorms also produced damaging wind gusts and lightning caused fires across portions of the eastern Uintah Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture across the area combined with afternoon heating to generate heavy rain producing thunderstorms, which resulted in areas of flash flooding in southeast Utah. Strong thunderstorms also produced damaging wind gusts and lightning caused fires across portions of the eastern Uintah Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 28, 1:35 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT WED JUL 28 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY...
MONSOONAL PLUME SURGING INTO ERN UTAH THIS AFTERNOON AND WILL SPREAD
INTO WEST CENTRAL COLORADO THIS EVENING. TWO DETAILS THAT WILL
ENHANCE RAINFALL POTENTIAL...EMBEDDED DISTURBANCE ROTATING AROUND
SUBTROPICAL HIGH CORE MOVES ACROSS ERN UTAH. THE SECOND ITEM IS THAT
A GOOD PORTION OF ERN UTAH AND WRN COLORADO STARTED THE DAY UNDER
MOSTLY CLEAR CONDITIONS AND THEREBY ENHANCING CONVECTIVE POTENTIAL.
GRADIENT FLOW IS EXTREMELY WEAK SO CELL MOVEMENT WILL BE SLOW. GIVEN
THE LACK OF SHEAR...STORMS WILL MAINLY BE PULSE TYPES...BUT WILL BE
SLOW TO DISSIPATE IN THE VERY MOIST ENVIRONMENT AND THEREFORE CELL
MERGERS MAY BECOME COMMON LATE THIS AFTERNOON THROUGH EARLY EVENING.
RAISED POPS AND EXPANDED THE AREA OF THE FLASH FLOOD WATCH TO INCLUDE
THE WRN COLORADO VALLEYS GIVEN THE CLOSE PROXIMITY OF THE VORT CENTER
ALOFT.
THURSDAY AND THURSDAY EVENING...ENVIRONMENT WILL BE AS MOIST AS IT
POSSIBLY CAN WITH 700 MB SPECIFIC HUMIDITIES RANGING FROM 9 TO 12 G
PER KG. THE FORECAST QUESTION WOULD BE THE AMOUNT OF LEFTOVER CLOUD
COVER TO START THE DAY ON THURSDAY. ANY CLEARING DURING THE
MORNING HOURS WILL RAISE CONVECTIVE POTENTIAL IN THE SUBTROPICAL
ENVIRONMENT THAT EXISTS. HAVE ISSUED A FLASH FLOOD WATCH FOR THE
ENTIRE FORECAST AREA ON THURSDAY AND THE DEEP MOISTURE EXPANDS
NORTH.
FRIDAY...SUBTROPICAL HIGH CORE SHIFTS SLIGHTLY WESTWARD...JUST
ENOUGH TO CHANGE THE AIR CURRENT TO WESTERLY. THE RESULT IS
THAT DRIER AIR ADVECTS INTO THE NRN HALF...BUT NOT DRY AS SCATTERED
SHOWERS AND STORMS WILL STILL OCCUR FOR THIS AREA. THE BIGGER
STORMS WITH A FEW HEAVY RAINERS WILL STILL EXIST ACROSS THE SRN
REGION.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
RIDGE AXIS REMAINS EAST OF THE CONTINENTAL DIVIDE INTO THE
EXTENDED PERIOD ALLOWING THE SOUTHWESTERLY MOIST MONSOONAL PATTERN
TO PERSIST OVER THE FORECAST AREA. SLIGHT DRYING IS PROGGED FRIDAY
NIGHT INTO EARLY SATURDAY BUT STILL CONTINUED SLIGHT
CHANCE/CHANCE POPS. MOISTURE INCREASES LATER SATURDAY INTO SUNDAY IN
RESPONSE TO A STRONGER DISTURBANCE WHICH WILL MOVE ACROSS THE REGION
IN THE SOUTHWESTERLY FLOW. HAVE INCREASED POPS LATER SATURDAY INTO
SUNDAY AS A RESULT...WITH THE POTENTIAL FOR HEAVY RAIN AND FLOODING
THROUGH THE WEEKEND. MODELS SHOW SOME SIGN OF SLIGHTLY DRYING THE
ATMOSPHERE NEXT WEEK BUT WITH THE RIDGE AXIS EAST OF US DECIDED TO
GO WITH A PERSISTENT WETTER PATTERN AND INCREASED CLOUDS AND POPS
WITH BROADBRUSH THROUGH THE MIDDLE OF NEXT WEEK. FORECASTED MAXIMUM
TEMPERATURES ARE EXPECTED TO BE NEAR OR SLIGHTLY BELOW NORMAL INTO
NEXT WEEK.
&&
.AVIATION...
NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE COMMON
BETWEEN 18Z TO 03Z TODAY AND AGAIN ON THURSDAY. STORMS WILL CREATE
AREAS OF MOUNTAIN OBSCURATIONS WITH MVFR CIGS AND VIS IN RAIN
SHOWERS. LOCALIZED IFR CIGS AND VIS ARE LIKELY IN THE SAN JUAN...
LA SAL AND ABAJO MOUNTAINS AND THE LOWER ELEVATIONS OF THE FOUR
CORNERS AREA DUE TO HEAVY RAINFALL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE
UT...NONE.
SHORT TERM.....PF
LONG TERM......MPM/EH
AVIATION.......TGJT
Hazardous weather outlook, Jul 28, 4:45 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUL 28 2010
COZ001>014-017>023-UTZ022>025-027>029-291145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUL 28 2010
...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR
SOUTHEAST UTAH AND SOUTHWEST COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH
OF WESTERN COLORADO AND EASTERN UTAH THROUGH TONIGHT. THE
STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS
TO 50 MPH AND VERY HEAVY RAINFALL. THE HEAVY RAINFALL WILL LEAD TO
THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE SAN JUAN
MOUNTAINS IN SOUTHWEST COLORADO AND NEAR NARROW SLOT CANYONS ACROSS
SOUTHEAST UTAH. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THESE AREAS FOR THIS AFTERNOON AND EVENING.
PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DEEP MONSOONAL FLOW INTO UTAH AND COLORADO WILL CONTINUE THROUGH
THIS WEEKEND. THIS WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINS. THE POTENTIAL EXISTS FOR LOCALIZED FLASH
FLOODING EACH AFTERNOON AND EVENING THROUGH SUNDAY.
MONDAY AND TUESDAY...MONSOONAL FLOW WEAKENS BUT SUFFICIENT MOISTURE
WILL REMAIN FOR SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS. LOCALLY
HEAVY RAIN WILL STILL BE POSSIBLE. A FEW SHOWERS AND THUNDERSTORMS
ARE EXPECTED DURING THE OVERNIGHT PERIODS AS WELL.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.
JDC
In the hours before
Special weather statement, Jul 28, 2:28 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MDT WED JUL 28 2010
COZ011-017-282215-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UNCOMPAHGRE
PLATEAU/DALLAS DIVIDE CO-
328 PM MDT WED JUL 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTROSE COUNTY UNTIL
415 PM MDT...
AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF OLATHE...OR 13 MILES WEST
OF MONTROSE...MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN MONTROSE COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
MM
Special weather statement, Jul 28, 2:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT WED JUL 28 2010
COZ002-003-013-282230-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-ROAN AND TAVAPUTS PLATEAUS
CO-
346 PM MDT WED JUL 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO COUNTY UNTIL
430 PM MDT...
AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MEEKER...OR 39
MILES NORTHWEST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MEEKER...
BUFORD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
MM
Flash Flood, San Juan
- When
- July 28, 3:30 PM MST to 4:30 PM MST
- Where
- San Juan County, 0.5 mi SSW of Monument Vly Arpt to 1.48 mi N of Goulding
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.014, -110.204
Heavy rain caused flash flooding to occur near Goulding's Lodge in the Monument Valley area of southeast Utah. Rushing water up to a foot deep flowed across County Road 420, which was washed out in one location.
Thunderstorm Wind, Uintah
- When
- July 28, 5:00 PM MST to 5:20 PM MST
- Where
- Uintah County, 2.07 mi NNE of Leeton to 1.19 mi E of Naples
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.426, -109.900
Thunderstorm winds extended across a large portion of the eastern Uintah Basin and brought down numerous trees and power lines. Downed trees in the Lapoint area damaged a vehicle and home. Small hail was also reported with this line of storms, as well as numerous small lightning caused fires.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Illinois, July 28, 20101 death · 1 event
- Rip Current in Texas, July 28, 20101 death · 1 event
- Hail and Damaging Winds in Florida, July 28, 2010$933,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Illinois, July 28 to 29, 2010$704,000 · 52 kt wind · 6 events
- Flash Flooding and Heavy Rain in Washington, July 28, 2010$525,000 · 3 events
- Flooding in Iowa, July 28 to 31, 2010$500,000 · 2 events
- Wildfire in Idaho, July 28, 2010$500,000 · 1 event
- Damaging Winds in New York, July 28, 2010$195,000 · 65 kt wind · 14 events
- Damaging Winds in Pennsylvania, July 28, 2010$242,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Ohio, July 28, 2010$51,000 · 1 in hail · 16 events
- Damaging Winds in Michigan, July 28, 2010$50,000 · 63 kt wind · 15 events
- Flash Flooding in New Mexico, July 28, 2010$52,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250056, 354659.